Ohio, 2019Flood and Strong Wind in Ohio, February 24, 2019
February 24, 2019 · NWS RLX · 10 events in 9 counties and zones
A warm front lifted northward into Ohio on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. 5 inches of rain had fallen between the evening of the 23rd and the morning of the 24th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $227,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward into Ohio on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. Local reports of 1 to 1.5 inches of rain had fallen between the evening of the 23rd and the morning of the 24th.
Behind the cold front, very gusty winds developed with most areas seeing gusts of 40 to 50 knots. Combined with the soggy ground, these winds led to power outages due to downed trees and power lines. Thousands of power customers lost power, and it took a couple days for all service to be restored.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 3:07 AM EST, 53 minutes earlier.
Area forecast discussion, Feb 24, 3:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
307 AM EST Sun Feb 24 2019
.SYNOPSIS...
A cold front blows through early this morning, with strong
winds. High pressure crosses Monday through Tuesday. Weak
systems late week, then a stronger cold front by the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 307 AM Sunday...
Back edge of the moderate to heavy rain shield is quickly
approaching from the west along an initial cold front. Most of
this rain will be east of our area by 12Z. Will hang on to the
Flood Watch until this rain is past but will likely be able to
trim some counties shortly.
A second, stronger cold front is currently analyzed over
Illinois entering far western Kentucky at 3 am. This front will
literally blow through our region from mid to late morning.
Winds will rapidly increase along and behind this front with
continued expectations of gusts in the 40 to 50 mph range across
the lowlands with 50 to 60 mph gusts over our northeast
counties and in the mountains. The winds will subside some
overnight across the lowlands but will continue to howl through
the night in the mountains. No changes were made to the wind
headlines for now but later shifts may need to extend the
advisory deeper into the night for some counties. Tree damage
and power outages are likely with these winds, especially
considering the wet ground from recent rains.
Temperatures will rise this morning before tumbling behind the
second frontal passage. Some breaks may occur in the clouds
during the morning before a second batch of clouds moves in
behind the front during the midday hours. Some showers will
likely accompany this front, and then linger in the mountains
during the afternoon and early evening. The showers will mix
with and change to snow with perhaps a dusting over the
mountains before ending. Skies then clear overnight allowing
temperatures to fall well below freezing. The gusty winds will
make it feel much colder, with wind chill values falling below
zero in the mountains.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 235 AM Sunday...
Area still resides in strong northwest flow behind a large,
intense low pressure system over eastern Canada Monday morning.
The low level thermal trough exits the northern WV mountains
first thing Monday morning, allowing dry weather to take hold.
However, the strong winds continue, with gusts over 40 kts still
possible across the higher ridges Monday morning, before slowly
diminishing Monday afternoon and evening.
The upper level low lifts out Monday and Monday night, giving
way to a more zonal flow across the area. Thus, only seasonably
chilly weather is expected early next week, despite a
reinforcing shot of Canadian air - it arrives almost unnoticed
on Tuesday.
Central guidance temperatures and dew points accepted.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 235 AM Sunday...
A nearly zonal flow regime prevails through mid week, but models
were beginning to converge on a more amplified solution
developing late week.
A weak cold front brings a low chance for light precipitation
Wednesday night, as the flat flow will limit moisture inflow
ahead of the system. A wave of low pressure brings the front
back north Thursday night, with a better chance for
precipitation. Precipitation type should tend toward rain
showers ahead of each system, with snow showers possible as the
systems exit.
As the pattern amplifies late week, low pressure forms out over
the central plains states on Friday, and then cuts east-
northeastward through the midwest and Great Lakes states Friday
night through Saturday, and then on into eastern Canada
Saturday night. This brings a cold front toward the forecast
area Friday, and then through the area Friday night into
Saturday. Rain is likely ahead of the cold front Friday night,
and this will have the support of a stronger moisture feed from
the south.
Colder air moves in behind the system over the weekend. However,
drier air also moving in behind the system will limit the
change over to snow showers in its wake to a brief period over
the northern WV mountains Saturday night.
Central guidance temperatures accepted, fluctuating either side
but not far from normal with the lesser amplitude mid week
systems, and then finishing below normal in the wake of the more
highly amplified system, at the end. Low dew points associated
with the new Canadian air mass are even better conserved at the
end.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1254 AM Sunday...
Big slug of rain moving across the region in advance of a cold
front with generally MVFR conditions. The back edge to the rain
shield will advance from west to east between 08Z and 11Z with
conditions generally improving to VFR and only scattered showers
after that time. Winds will start to increase as the rain shield
exits, but will really ramp up after the front passes and the sun
rises. Sustained west-southwest winds 20 to 30 kts with gusts
40 to 50 kts will be expected through much of day with only a
slight lowering of winds into the evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Ceilings/visibilities will vary in rain
late tonight. A period of MVFR ceilings is possible midday
Sunday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 02/24/19
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY M H H M M H H H M H H H
HTS CONSISTENCY H M M H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H M H
EKN CONSISTENCY L H H H H H H H H H L M
PKB CONSISTENCY L H H M M H H H H H H H
CKB CONSISTENCY H H H H H H H H H L L H
AFTER 06Z MONDAY...
Strong winds will continue to impact all sites Sunday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 10 AM this morning to 7 AM EST Monday
for WVZ011-020-030>032-039-040-521>526.
Flood Watch until 7 AM EST this morning for WVZ005>007-013>015-
024>027-033-034-515>520.
Wind Advisory from 7 AM this morning to 8 PM EST this evening
for WVZ005>010-013>019-024>029-033-034-515>520.
OH...Flood Watch until 7 AM EST this morning for OHZ083-086-087.
Wind Advisory from 7 AM this morning to 8 PM EST this evening
for OHZ066-067-075-076-083>087.
KY...Flood Watch until 7 AM EST this morning for KYZ101>103-105.
Wind Advisory from 7 AM this morning to 8 PM EST this evening
for KYZ101>103-105.
VA...Flood Watch until 7 AM EST this morning for VAZ003-004.
Wind Advisory from 7 AM this morning to 8 PM EST this evening
for VAZ003-004.
&&
SYNOPSIS...ABE/TRM
NEAR TERM...ABE
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ABEHazardous weather outlook, Feb 23, 2:57 PM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
257 PM EST Sat Feb 23 2019
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033-034-515>520-242000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
257 PM EST Sat Feb 23 2019
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-WVZ008>010-016>019-028-029-242000-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Roane-Wirt-Calhoun-Ritchie-Braxton-Gilmer-
257 PM EST Sat Feb 23 2019
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ011-020-030>032-039-040-521>526-242000-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
257 PM EST Sat Feb 23 2019
...HIGH WIND WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST
MONDAY...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
ABE
In the hours before
Local storm report, Feb 24, 3:04 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM FLOOD ENE HAMLIN 38.28N 82.10W
02/24/2019 LINCOLN WV 911 CALL CENTER
NUMEROUS ROADS THROUGHOUT THE COUNTY RESTRICTED OR
CLOSED DUE TO FLOODING.
&&
EVENT NUMBER RLX1900889
TRMLocal storm report, Feb 24, 3:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM DEBRIS FLOW KERMIT 37.84N 82.41W
02/24/2019 MINGO WV DEPT OF HIGHWAYS
NUMEROUS ROCK AND MUD SLIDES WERE ONGOING IN AND AROUND
KERMIT. ROCK SLIDE AT U.S. ROUTE 52 EAST BOUND AT
MORROWBONE CREEK ROAD. EAST AND WEST BOUND LKANES
CLOSED.
&&
EVENT NUMBER RLX1900890
TRMLocal storm report, Feb 24, 3:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM FLOOD BIG CHIMNEY 38.41N 81.54W
02/24/2019 KANAWHA WV 911 CALL CENTER
HIGH WATER AT BIG CHIMNEY BLVD. AND PENNSYLVANIA
AVENUE.
&&
EVENT NUMBER RLX1900891
TRMLocal storm report, Feb 24, 3:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM FLOOD ELKVIEW 38.43N 81.47W
02/24/2019 KANAWHA WV 911 CALL CENTER
HIGH WATER AT 5000 ELK RIVER ROAD SOUTH.
&&
EVENT NUMBER RLX1900892
TRMLocal storm report, Feb 24, 3:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM FLOOD BELLE 38.23N 81.54W
02/24/2019 KANAWHA WV 911 CALL CENTER
HIGH WATER AT 901 WEST DUPONT AVENUE.
&&
EVENT NUMBER RLX1900893
TRMLocal storm report, Feb 24, 3:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM FLOOD NORTH CHARLESTON 38.37N 81.68W
02/24/2019 KANAWHA WV BROADCAST MEDIA
HIGH WATER ON RUTLEDGE NEAR THE INERSECTION OF U.S.
ROUTE 114. ROAD WAS ONCE TOTALLY COVERED BUT FLOOD
WATERS WERE RECEDING, LEAVING FLOOD DEBRIS BEHIND.
NUMEROUS OTHER SPOTS ALONG RUTLEDGE ROAD WERE STILL
RESTRICTED DUE TO FLOODING WITH DITCH LINE DEBRIS IN THE
ROAD.
&&
EVENT NUMBER RLX1900894
TRMFlood, Lawrence
- When
- February 24, 4:00 AM EST to 7:00 AM EST
- Where
- Lawrence County, 0.6 mi NE of Proctorville to 0.58 mi NW of Rome
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.437, -82.373
Old State Route 7 in Proctorville became impassable due to flooding. Water reached up to the front doors of the commercial businesses that line the road.
Strong Wind, Athens
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Athens forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Strong Wind, Gallia
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Gallia forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Jackson forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
Strong Wind, Lawrence
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Lawrence forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Strong Wind, Meigs
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Meigs forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.082, -82.023 (the zone’s center; the record gives no point)
Strong Wind, Morgan
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Morgan forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.620, -81.853 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Perry forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
Strong Wind, Vinton
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Vinton forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.251, -82.485 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- February 24, 10:00 AM EST to 10:00 PM EST
- Where
- Washington forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 39.455, -81.495 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- High Wind in Michigan, February 24 to 25, 2019$52 million · 52 kt wind · 16 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- High Wind in Pennsylvania, February 24 to 25, 2019$275,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799715, 799855, 799856, 799857, 799858, 799859, 799860, 799861, 799862, 799863.